New Mexico, 2015

Tornado in New Mexico, July 26, 2015

July 26, 2015 · NWS EPZ · 1 event in 1 county or zone

A fairly dry atmosphere was in place with upper high moving into Northeast Texas. Deep southerly flow was in place across the region and a weak disturbance helped isolated thunderstorms to develop and a brief landspout tornado was reported west of Ruidoso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A fairly dry atmosphere was in place with upper high moving into Northeast Texas. Deep southerly flow was in place across the region and a weak disturbance helped isolated thunderstorms to develop and a brief landspout tornado was reported west of Ruidoso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 26, 1:33 PM MST, 7 minutes earlier.

Area forecast discussion, Jul 26, 1:33 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
233 PM MDT SUN JUL 26 2015

.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER THE AREA THROUGH WEDNESDAY. STORMS WILL BE MORE FREQUENT OVER
THE MOUNTAINS. PERIODS OF MODERATE TO HEAVY RAINFALL WITH
LOCALIZED FLOODING WILL BE POSSIBLE NEAR STORMS. DRIER AIR WILL
MOVE INTO THE REGION AND REDUCE CHANCES FOR THUNDERSTORMS TO
MAINLY ISOLATED COVERAGE IN THE MOUNTAINS ON THURSDAY THROUGH
SATURDAY. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL AND VERY
WARM THROUGH NEXT WEEKEND.

&&

.DISCUSSION...
ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER THE HIGHER MOUNTAINS
THIS AFTERNOON WHILE THE LOWLANDS HAVE BEEN QUIET SO FAR.
THUNDERSTORM ACTIVITY SHOULD REMAIN MORE ISOLATED IN COVERAGE THIS
AFTERNOON AND EVENING WITH DEEPER MOISTURE PUSHED FURTHER TO THE
WEST. HOWEVER ANY STORMS THAT OCCUR WILL BE CAPABLE PRODUCING
PERIODS OF MODERATE TO HEAVY RAINFALL IN A SHORT PERIOD OF TIME.
LOCALIZED FLOODING OF DRAINAGES...ARROYOS AND LOW WATER CROSSINGS
IS POSSIBLE NEAR STORMS.

THE PATTERN WILL REMAIN FAIRLY SIMILAR OVER THE AREA THE NEXT
COUPLE OF DAYS AS A DIFFUSE PLUME OF MOISTURE FLOWS INTO THE AREA
FROM SOUTH AT THE 700-600 MB LEVEL...UNDER A PERSISTENT AREA OF
HIGH PRESSURE ALOFT. PRECIPITABLE WATER VALUES REMAIN ABOVE NORMAL
BUT ONLY A LITTLE. THESE FEATURES WILL CONTINUE A FAIRLY NORMAL
PATTERN OF SUMMERTIME ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
THE AREA THROUGH WEDNESDAY. RAIN AMOUNTS WILL BE SPOTTY OVERALL
WITH HIGHER AMOUNTS EXPECTED IN THE MOUNTAINS. TEMPERATURES WILL
RANGE FROM NEAR TO A FEW DEGREES ABOVE NORMAL WITH PORTIONS OF THE
LOWLANDS APPROACHING THE 100 DEGREE MARK IN THE AFTERNOON.

THE SYNOPTIC WEATHER PATTERN WILL BEGIN TO CHANGE LATE WEDNESDAY
INTO THURSDAY AS THE CENTER OF THE AREA OF HIGH PRESSURE ALOFT
REFORMS MORE OVER UTAH AND THE FOUR CORNERS REGION. THIS CHANGE IN
FLOW PATTERNS WILL DISRUPT THE MOIST SOUTHERLY FLOW AND FORCE IT
MUCH FURTHER WEST. DRIER CONTINENTAL AIR WILL FLOW WILL TAKE ITS
PLACE AND REDUCE CHANCES FOR SHOWERS AND THUNDERSTORMS THURSDAY
THROUGH SATURDAY. RESIDUAL MOISTURE AIDED BY MOUNTAIN OROGRAPHICS
MAY BE SUFFICIENT TO DEVELOP A FEW ISOLATED STORMS OVER THE
MOUNTAINS DURING THIS PERIOD WHILE MOST OF THE AREA REMAINS DRY.
TEMPERATURES WILL CONTINUE TO RANGE FROM NEAR TO SLIGHTLY ABOVE
NORMAL.

IN THE EXTENDED PERIOD OF SUNDAY THROUGH THE FIRST PART OF NEXT
WEEK THE CENTER OF THE HIGH WILL HAVE SHIFTED MORE OVER NORTHERN
NEW MEXICO AND FAR WEST TEXAS...RESULTING IN A NORTHEASTERLY TO
EASTERLY FLOW PATTERN ALOFT. DRIER CONTINENTAL AIR WILL CONTINUE
TO FLOW OVER THE AREA WHICH WILL CONTINUE A MOSTLY DRY PATTERN
WITH A FEW ISOLATED THUNDERSTORMS OVER THE HIGHER MOUNTAINS IN THE
AFTERNOON AND EVENINGS...WITH A A FEW BRIEF STORMS OVER THE
LOWLANDS POSSIBLE.

&&

.AVIATION...VALID 26/00Z-27/00Z.
P6SM FEW-SCT080-100 SCT-BKN200-250 THRU MUCH OF PD. ISOLD LOWLAND
AND SCT MTN VRB25G40KT 1-3SM BKN040-060 THRU 06Z AND AGAIN AFT 18Z.
WINDS GENERALLY W TO SW AOB 12KTS.

.FIRE WEATHER... UPPER HIGH WILL START OUT THE WEEK CENTERED AROUND
OKLAHOMA WITH A SOUTHEAST FLOW OVER AREA. MAIN MOISTURE PLUME WILL
REMAIN OVER FAR WESTERN NEW MEXICO THROUGH TUESDAY. A WEAK FRONT
WILL MOVE IN FROM THE EAST LATE TUESDAY AND BRING A CHANCE FOR MORE
WIDESPREAD PRECIPITATION TO THE REGION. GOING INTO THE END OF THE
WEEK...TEMPERATURES WILL COOL SLIGHTLY TO NEAR NORMAL WITH UPPER
HIGH BECOMING ESTABLISHED OVER THE FOUR CORNERS REGION. THIS WILL
BRING DRIER AIR INTO THE AREA WITH MAINLY MOUNTAIN THUNDERSTORMS
EXPECTED FRIDAY AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75 100  74  98 /  20  20  20  20
SIERRA BLANCA           70  96  69  93 /  20  20  20  20
LAS CRUCES              70  98  69  96 /  20  20  20  20
ALAMOGORDO              70  98  69  94 /  20  20  20  20
CLOUDCROFT              52  76  55  73 /  30  40  40  40
TRUTH OR CONSEQUENCES   70  96  68  94 /  20  20  20  20
SILVER CITY             63  87  62  85 /  30  20  20  20
DEMING                  70  98  69  96 /  20  20  20  20
LORDSBURG               67  96  67  95 /  20  20  20  20
WEST EL PASO METRO      74 101  73  99 /  20  20  20  20
DELL CITY               72 100  71  97 /  10  20  20  20
FORT HANCOCK            73 100  72  98 /  20  20  20  20
LOMA LINDA              70  95  69  92 /  20  20  20  20
FABENS                  73 100  72  98 /  20  20  20  20
SANTA TERESA            72 100  71  97 /  20  20  20  20
WHITE SANDS HQ          71  98  70  96 /  20  20  20  20
JORNADA RANGE           69  98  68  95 /  20  20  20  20
HATCH                   68  98  67  97 /  20  20  20  20
COLUMBUS                70  98  70  96 /  20  20  20  20
OROGRANDE               72  99  70  95 /  20  20  20  20
MAYHILL                 58  85  60  82 /  30  30  40  40
MESCALERO               57  85  57  83 /  30  40  30  40
TIMBERON                58  84  59  82 /  20  30  40  40
WINSTON                 60  86  60  84 /  30  30  30  30
HILLSBORO               66  94  65  92 /  20  20  20  20
SPACEPORT               69  96  68  94 /  30  20  20  20
LAKE ROBERTS            58  87  58  85 /  30  30  30  30
HURLEY                  64  91  64  89 /  20  20  20  20
CLIFF                   64  94  64  92 /  20  20  20  20
MULE CREEK              61  93  61  90 /  20  20  10  20
FAYWOOD                 65  92  64  90 /  20  20  20  20
ANIMAS                  67  95  67  93 /  20  20  20  20
HACHITA                 68  95  67  93 /  20  20  20  20
ANTELOPE WELLS          65  91  65  89 /  30  20  20  30
CLOVERDALE              63  88  64  86 /  20  30  20  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/26 LUNDEEN/GRZYWACZ
Hazardous weather outlook, Jul 26, 10:43 AM MST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1143 AM MDT SUN JUL 26 2015

NMZ401>417-TXZ418>424-271745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1143 AM MDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM ACROSS
THE HIGHER MOUNTAINS EARLY THIS AFTERNOON AND THEN SPREAD INTO THE
LOWLANDS LATE IN THE AFTERNOON AND WILL CONTINUE THROUGH THE
NIGHT. STORMS WILL BE CAPABLE OF PRODUCING PERIODS OF MODERATE TO
HEAVY RAINFALL...SMALL TO DIME SIZED HAIL...DEADLY LIGHTNING AND
WIND GUSTS UP TO 50 MPH. LOCALIZED FLOODING WILL BE POSSIBLE NEAR
HEAVIER RAINFALL AND WILL IMPACT DRAINAGES...ARROYOS...SMALL
STREAMS AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

RAIN AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY THEN
DECREASE ACROSS THE AREA THURSDAY THROUGH SATURDAY DUE TO DRIER
AIR MOVING INTO THE REGION. DESPITE THE DRIER CONDITIONS...
MOUNTAIN ZONES WILL STILL HAVE A CHANCE OF THUNDERSTORMS DUE TO
TERRAIN AFFECTS AIDING IN STORM DEVELOPMENT.

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

The radar

The Holloman AFB radar (KHDX), 45 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Otero

When
July 26, 1:40 PM MST to 1:46 PM MST
Where
Otero County, 14.5 mi N of Mescalero to 14.57 mi N of Mescalero
Rating
EF0
Path length
0.21 mi
Path width
20 yd
Reported by
Social Media
Coordinates
33.360, -105.768

A video of a tornado west of Ruidoso received a lot of social media attention. The tornado was located in front of Sierra Blanca Peak around 9000 ft in elevation. No damage or injuries were reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyThe tornado archive for New Mexico, 2015Warnings in New Mexico, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596242.